After a quick trip to #physiotherapist this morning I'm back to my #holiday #sloth ways. I dont want to undo the work done on me this morning so I'm resting as much as possible! My #costochondritis is back and causing havoc and #pain. So here I am lying back and watching #DoctorWho with a heat pack. #Lupus #SLE #SystemicLupusErythematosus #lupusawareness #chronicillness #chronicallyill #ThisLupusLife
I have not written much lately and what I have written has not been of a standard to which I am satisfied. I have not been feeling myself, not at all. My intention with writing here was to share all of the aspects of life that are affected by a disease (or diseases) such as mine, so that people can become more aware. I realised this is one of those “teachable moments” (as we say in my current study degrees in early and middle childhood education). I should be using my current situation as a perfect example to provide enlightenment to the souls sharing the same sun and moon as me, not to mention those with whom I share the same rooms, bus routes, social media engines and shopping lines with.
The next topic I had planned to discuss was prescription pain relief drugs in a series I have been working on covering understandings of pain management as a whole. Alas, alack I will skip ahead briefly as a specialty insert regarding one of my favourite topics (and most avoided areas) of discussion.
This is a ‘hot topic’ for many people. Whether it be because of allergies, persistent illnesses or side effects of, there would be very few people who have interacted with this drug either for themselves or through a loved one who do not have something to say about it.
I will eventually, and hopefully soon, cover this topic as a drug itself and so will not say too much here except that it is an immunosuppressant, a corticosteroid (which means it occurs as a natural chemical as well as being produced by pharmacists and pharmaceutical chemists) and that it can cause strong side effects.
I have been on a 50 mg daily dosage of this medication since June 2014. In October the doctors agreed I could lessen the dosage slowly until I reached 25 mg and then to ‘rest there’. In December it dropped to 5 mg. In April I was told I could drop to 2.5 mg for two weeks, then stop altogether.
Then Polly went to a new home and I stopped all written correspondence except for my university notes and even then they are doing poorly. Just now as I hung my washing out in the drizzle (it’s trying to rain. I know what you are thinking and yes I am a little out of sorts) it occurred to me to talk about what it is like to be off Prednisolone before I tell you what it is like to be on it.
So here goes nothing.
I feel flat. I feel unenthusiastic. Are you a procrastinator? Do you know what it is like to actively dodge necessary tasks, chores, assignments? Do you normally have some energy that propels you into engaging in that procrastination? I don’t have that. I am not so much procrastinating, but rather I feel like my concentration didn’t wake up today. I sat in bed until 1 pm. Not. Doing. Anything. Except tetris. I played tetris on my phone.I didn’t feel tired. I just didn’t see the point in getting up and doing things. My assignments and readings loom in my mind as does the idea of food, coffee and water. They all take energy that I cannot muster. I put off going to the toilet for so long my bladder probably hates me. Eventually I rationalised that I could at least watch a lecture on my tablet in bed. But I may have needed to take notes so I didn’t do it. I sat in bed watching the wall for twenty minutes, unmoving. A gnawing sense of guilt made me roll over and watch the other wall for as long. At least there is no favouritism.
When I did go to the toilet I took my tablet back to bed and completed an online quiz for a uni assessment. I wondered again about food but the hunger pang had died down. At 1 pm I managed to push my way through the cloud to throw on a hoodie over a t-shirt and slip into some yoga pants. I dropped my clothes in the washing and left for the shops to get food for dinner. The washing is a must-do, I have been working up to that since Saturday. Now after each sentence I type I take a 2 minute nap. I have been feeling this lack of desire to engage and lack of energy since I dropped to 2.5 mg of the drug and it is heightened in this second week as I again dropped the dosage from 2.5 mg to 0.
Without Prednisolone this heightened laziness is a withdrawal of sorts as my body tries to remember to replace it and make the correct levels itself. I do not have the boundless energy that the drug provides but I do have the clarity to focus on one activity at a time. Mindfulness, if you have heard of this term, is in my opinion not genuinely achievable on high levels of Prednisolone.
This concept is tricky because I am in a few emotional quandries. I have a university assessment approaching for which I must devise two-three styles of literacy assessments, select a child to assess, perform the assessments and then examine the results and devise a literacy program specifically catering to their level of capability and meeting Australian Curriculum standards and incorporating various target concepts. I feel like I have let myself down to a point with not maintaining my social media due to my health fluctuations of late. I have not seen my girl friends as much as I would like and so am missing their company. Also there’s the big emptiness where my cat used to be. Oh, and I am very interested in political and social events in the news some more prominent ones of which have been playing on my mind. Now I know that most of this I can overcome easily by discussing with the people in my life and much which is only bothering me because I am letting it, where in fact they are problems that I can not really change in any way.
I suppose you might be able to draw the conclusion here that I am at a heightened level of emotion. I believe that the withdrawal of Prednisolone has a large role in this. I normally have a stronger disposition when I am not on Prednisolone and am less likely to become volatile or moody in my temperament. There have been many occasions in recent times where I have intentionally instigated what Gallowe calls “heated intellectual discussions” and I call fights. Part of that was my need to organise my ideas on a difficult topic by sharing ideas and viewpoints with another and part of it is that I was so upset at the facts being presented I wanted someone to hurt about it like I did. The fights and the need to express the build up of angry feelings was due mostly to the Prednisolone and I would say my mother is likely to be ever so pleased my anger is no longer targeted in her direction given that she was the one I would have these conversations with before I met Gallowe.
Nowadays I tend to ‘crash’ pretty heavily when I go to bed. It takes very little for my eyes to start to sag after 9 pm. Once in bed I can fight my way through a fog of sleep to read perhaps 20-30 pages of my book before the metaphorical lights go out. The actual lights may not go out for hours afterwards as I fall asleep book in hand, sitting propped up in bed. Waking up requires wading through a much denser fog for a noticeably longer time. I do not simply awake when the alarm goes. Indeed there must be an alarm if I should be out of bed before midday. Even then three should go off in short increments and I need to jump out of bed swiftly if I’m not to fall back asleep. If Polly were here I undoubtedly would be able to feed her breakfast and go back to sleep for a good few hours more.
Sleep is physically heavy. It feels like my head is a 3 kilogram bag of potatoes that has been boiled on the stove, mashed and then wrapped into a warm bag. It sits atop my shoulders where my head should be. My thoughts cannot form because the mash was made with cream instead of milk. The texture is lustrous and you want to slide like gravy between the sheets of the bed just to experience as much of it as you can. The costochondritis is returning between my vertebrae and also occasionally in my left rib muscles at the front. My head reminds me every few days it has the power to give me a migraine if it feels like it. My lower back has started to nag me for attention to and all the hamstring stretching I do alone will not be enough to resolve it.
My masseuse told me I need to start yoga again. My physiotherapist said I need to start yoga again. My doctor asked when will I start yoga again? They all make a really valid point and that is that yoga was the one thing that held my physical ailments at bay when I wasn’t on Prednisolone.
Prednisolone is not wonderful. It is not all that great at times. But there is a reason the doctors will prescribe it for a number of health concerns and that is that it works. Prednisolone does heal the body. Without the medicated dose the body must make its’ own and sometimes this is not enough. My body has to learn to do that right now and until it does I am without and it is not nice at all.